Heart Palpitations

by Christiane Northrup, M.D.

Heart Health

Though rarely dangerous, heart palpitations can be frightening, and like hot flashes they can range from mild to severe. Heart palpitations at menopause are certainly related to changing hormones. But in many midlife women, heart palpitations are primarily caused by increasing heart energy (influenced by partnership, passion, anger, and forgiveness issues) trying to become embodied in a woman’s life. At midlife our hearts and bodies often become increasingly sensitive to those things that don’t serve us, like caffeine, refined carbohydrates, aspartame, alcohol, or monosodium glutamate—all of which may overstimulate our hearts.

Listen to Your Body

One patient described this, “It’s like, all of a sudden, I’m aware of my heart beat, whereas before it just did its job without me noticing it.”

What Causes This

Palpitations result from an imbalance between the sympathetic and parasympathetic nervous systems, and often result from fear and anxiety that aren’t conscious.

Healing Alternatives

Make sure your estrogen dose isn’t too high. (See Symptoms of Estrogen Dominance.)

Spiritual and Holistic Options

Heart palpitations often cease as soon as women begin taking progesterone cream or estrogen, stop caffeine, and also normalize their blood sugar and insulin levels through a change of diet. But finding out what your heart is yearning for is also important. A woman I know found that her heart palpitations stopped soon after she asked for a promotion, something she hadn’t had the courage to do before. She got the promotion and now finds her work more fulfilling than ever. Her heart no longer has to speak so loudly.

At midlife, all the issues that have been occurring premenstrually and which perhaps had been avoided until now come up and hit us between the eyes rather relentlessly, demanding attention. Though women with palpitations often insist that a thorough examination of their lives hasn’t turned up any personal issues bothering them, my experience has been that our bodies speak to us only when we can’t seem to “hear” them any other way. When issues of love, issues of the soul, or issues of a woman’s unmet passions cry out for attention, they often take the form of heart palpitations. If we are willing to be open to their meaning, we will be giving our hearts a chance to be heard. If we act on what we hear, the symptom often goes away.

An herbal remedy that is often helpful is hawthorn (Crataegus ssp.). Herbalist and naturopathic physician Sharol Tilgner writes, “Hawthorn is indicated for irritable, nervous heart conditions related to an emotional or spiritual heartache from a disconnection with spirit. It helps open the heart to forgiveness on all levels.” Many research scientists believe hawthorn to be effective in a variety of heart conditions. Chen1 Hawthorn can also be taken as a standardized extract, easily found in natural food stores. Take as directed on bottle or according to the advice of an experienced herbalist.

Women with this condition may also find it helpful to avoid scary, violent, or emotionally draining news, movies, books, or people.

Learn More — Additional Resources

References

  1. Chen, C. C., et al. (1995). Adverse life events and breast cancer: Case-control study. British Medical J, 311, 1527-1530.
Last Updated: October 17, 2006

Christiane Northrup, M.D.

Christiane Northrup, M.D.

Christiane Northrup, M.D., is a visionary pioneer and a leading authority in the field of women’s health and wellness. Recognizing the unity of body, mind, and spirit, she empowers women to trust their inner wisdom, their connection with Source, and their ability to truly flourish.

Comments

Add comment
  1. Anya
    1 year ago

    I am taking 0.625 mg of transdermal estrogen cream on my arms and my recent hormone levels read me as estradiol 1.3 saliva, progesterone 13 saliva. My palpitations are out of control. I am very worried, as when I first had my hysterectomy (ovaries left behind), I had terrible palpitations until beginning the estrogen. Now, still on estrogen, palpitations back. I see my doctor in 3 weeks. Takes forever to get in.

  2. Trina
    1 year ago

    So no one will answer these two women Kathryn from 3 yrs ago and Rosina from 2 months? I’m here because I’ve been having heart palps especially at night. I noticed when I went without my Progesterone 200 mg caps I hadn’t felt them as much. But it maybe just a coinsindence. I know I have been stressed out and the ending of summer is making it worse. I tried taking Estrogen small, small amounts after the normal amount make me cray cray! Even the small amount made me feel crazy. So I only take Progesterone. Now that I’ve been without a period 4 yrs and in full menopause do I need to keep taking hormones? I do notice if I go off the Progesterone I stop sleeping well. I’m also on a thyroid med 25mg.

  3. Kathryn
    4 years ago

    Hi,
    I use an Vivelle Estrogen Patch. I do no use progesterone because it gives me heart palpitations and vision irregularities. I have been on the patch for 5 yrs and am happy with it. Do you feel this is ok ?
    Thank You,
    Kathryn

    1. Rosina Geyman
      1 year ago

      I have been on a minivelle patch for 8 months and cannot take progesterone because it causes heart palpatations and insomnia. I still have my uterus and am 58 yrs. Old. Is it ok to not take progesterone ?

Leave a Reply

Your email address will not be published. Required fields are marked *